Insulin Reaction (cont.)
IN THIS ARTICLE
Insulin Reaction Causes
Insulin reactions occur when there is an imbalance of food intake and the amount of insulin in the body. The oral hypoglycemic mediations can remain active in the body for more than 24 hours. The effects of Injectable insulin can be short or very long depending upon the type. Even in individuals whose diabetes is well controlled and regulated with medication, a variety of factors can cause the insulin/glucose levels to fluctuate from the normal range.
Perhaps the most common cause of an insulin reaction or hypoglycemia is a missed meal. Once insulin is injected or a diabetes medication taken, its effect needs to be balanced by caloric intake from food (providing glucose to bind with the insulin). If the amount of calories eaten decreases, blood glucose levels drop and the insulin acts unopposed, which causes the characteristic symptoms of an insulin reaction. An insulin reaction can also occur with exercise. When a person exercises the muscle cells need extra energy (glucose), and if food intake is decreased, the blood sugar levels will drop.
Another common cause of insulin reaction is medication error. If a person with diabetes injects too much insulin or takes too many diabetic drugs, the insulin levels in the blood rise because there is not enough glucose in the blood to bind to the insulin, and an insulin reaction occurs.
Disorders of these endocrine glands can also affect the balance between insulin and glucose in the body.
Medically Reviewed by a Doctor on 5/10/2016
YOU MAY ALSO LIKE
Must Read Articles Related to Insulin Reaction
Patient Comments & Reviews
The eMedicineHealth doctors ask about Insulin Reaction:
Insulin Reaction - Patient Experience
Did you have an adverse action to insulin? Please tell us about your experience.
- The Basics of a Healthy Diabetes Diet
- How Well Are You Living With Diabetes?
- What Can You Eat With Diabetes?